Statistics from Altmetric.com
A 64 year old woman presented with a 30 year history of psoriasis vulgaris and polyarticular psoriatic arthritis as well as a newly diagnosed renal insufficiency. At the physical examination she showed severe psoriatic erythroderma (fig 1A) and signs of destructive polyarthritis of the joints of the fingers and feet. Radiology disclosed almost complete ankylosis of both wrists, and high grade erosive destruction of the small joints of fingers and toes. Serum creatinine was 330 µmol/l and blood urea nitrogen (BUN) 40 mmol/l. Urine examinations showed a proteinuria of 8 g/24 h (normal value <0.1). Renal biopsy revealed severe AA amyloidosis of the kidneys as the cause of renal insufficiency and nephrotic syndrome. With the exception of ibuprofen she had not so far received regular treatment of her disease.
After failure of low dose oral prednisone, we started treatment with 200 mg infliximab (Remicade) intravenously (3.3 mg/kg body weight). Already after the first infusion she felt strong relief of the joint pain, reduced joint swelling and stiffness, and the erythroderma disappeared (fig 1B). When serum and urine parameters were re-evaluated after the second infusion, the serum creatinine had declined to 280 µmol/l and BUN to 25 mmol/l and the proteinuria was reduced to 0.3 g/24 h. Infusions were repeated after 4 weeks and then every 8 weeks. Interruption of the treatment after 7 months because of a planned operation resulted in a flare of the disease. When the infusions with infliximab were started again, she once more showed a good response. Measures of kidney amyloidosis only slightly worsened when re-evaluated after 9 months (creatinine in the serum 325 µmol/l, BUN 40.5 mmol/l, proteinuria 0.55 g/24 h) as shown by the last follow up.
Series editor: Gary D Wright
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.